Alert archive / New York / Gale Watches in 2018
Gale Watch 6, NWS Buffalo, NY
NWS Buffalo, NY issued this gale watch at Oct 14, 2018, 4:25 AM EDT. It took effect at Oct 15, 2018, 5:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 14, 2018, 4:25 AM EDT (08:25 UTC)
- In effect from
- Oct 15, 2018, 5:00 PM EDT
- Expired
- Oct 14, 2018, 4:39 PM EDT
- In force
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
793 WHUS71 KBUF 140825 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 425 AM EDT Sun Oct 14 2018 LOZ042>045-062>065-141630- /O.NEW.KBUF.GL.A.0006.181015T2100Z-181016T0900Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 425 AM EDT Sun Oct 14 2018 ...GALE WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE MONDAY NIGHT... The National Weather Service in Buffalo has issued a Gale Watch, which is in effect from Monday afternoon through late Monday night. * WINDS...West gales to 35 knots. * WAVES...10 to 14 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased...but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$
2 follow-up statements
302 WHUS71 KBUF 141426 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1026 AM EDT Sun Oct 14 2018 LOZ042>045-062>065-142230- /O.CON.KBUF.GL.A.0006.181015T2100Z-181016T0900Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 1026 AM EDT Sun Oct 14 2018 ...GALE WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE MONDAY NIGHT... * WINDS...West to 35 knots. * WAVES...10 to 14 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased...but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$
001 WHUS71 KBUF 142039 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 439 PM EDT Sun Oct 14 2018 LOZ042>045-062>065-150445- /O.UPG.KBUF.GL.A.0006.181015T2100Z-181016T0900Z/ /O.NEW.KBUF.GL.W.0009.181015T2000Z-181016T0900Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 439 PM EDT Sun Oct 14 2018 ...GALE WARNING IN EFFECT FROM 4 PM MONDAY TO 5 AM EDT TUESDAY... The National Weather Service in Buffalo has issued a Gale Warning, which is in effect from 4 PM Monday to 5 AM EDT Tuesday. The Gale Watch is no longer in effect. * WINDS...West to 35 knots. * WAVES...11 to 15 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ LEZ040-041-150445- /O.NEW.KBUF.SC.Y.0085.181015T1300Z-181018T1200Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 439 PM EDT Sun Oct 14 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM MONDAY TO 8 AM EDT THURSDAY... The National Weather Service in Buffalo has issued a Small Craft Advisory, which is in effect from 9 AM Monday to 8 AM EDT Thursday. * WINDS...West to 30 knots. * WAVES...6 to 9 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$ LEZ020-150445- /O.NEW.KBUF.SC.Y.0085.181015T1600Z-181016T0300Z/ Upper Niagara River and Buffalo Harbor- 439 PM EDT Sun Oct 14 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TO 11 PM EDT MONDAY... The National Weather Service in Buffalo has issued a Small Craft Advisory, which is in effect from noon to 11 PM EDT Monday. * WINDS...West 15 to 20 knots. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this gale watch went out at Oct 14, 4:20 AM EDT, 5 minutes earlier.
Area forecast discussion, Oct 14, 4:20 AM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
420 AM EDT Sun Oct 14 2018
.SYNOPSIS...
High pressure extending across New York will support fair weather
today with temperatures running near normal. A cold front will shift
across the lower Great Lakes region on Monday with widespread rain
showers likely. Another cool airmass will settle over our region
behind the front with below normal temperatures returning Tuesday
through the remainder of the week. Another cold front will bring
chances for rain showers Wednesday turning cold enough perhaps for
some wet snow Wednesday night.
&&
.NEAR TERM /THROUGH TONIGHT/...
Surface analysis early this morning shows the center of a broad area
of high pressure over Maryland with surface ridging extended north
across western New York. Temperatures remain cool enough aloft to
support lake effect clouds off Lakes Erie and to a lesser extent
Ontario. KBUF radar shows a weak and narrow lake streamer over the
east end of Lake Erie lifting north. Have maintained a slight/low
chance POPS but drier low levels will allow little more than a
sprinkle if it extends off the lake later this morning. Outside of
the lake effect clouds, satellite is showing some high cirrus has
overspread western NY and the Finger Lakes region extending north
out of the Ohio Valley. This cirrus may be just dense enough to
prevent a more widespread impact from frost this morning but will
hold onto current headlines with Frost Advisory away from the lake
through 9am.
Lake effect clouds may linger over the Niagara Frontier longest this
morning, otherwise, once the area of high cirrus shifts east, mainly
sunny skies should occur for the remainder of western and north-
central New York today. The center of the surface high pressure will
shift off the Mid-atlantic coast by this afternoon. Southerly flow
on the back side of this feature will support slightly warmer temps
today with afternoon highs returning close to normal for mid
October, in the mid to upper 50s.
Weak low pressure near Arkansas this morning is forecast to lift
north into the Ohio Valley through tonight and merge/ripple along a
cold front that will be approaching western New York. While the front
will not cross our region until after daybreak Monday, a low level
jet strengthening ahead of the front and embedded low looks to
strengthen over the Ohio Valley. Synoptic lift and moisture ahead
of the front and on the nose of this low level jet should support
increasing chances for widespread rain showers entering WNY
especially early Monday morning. Southerly flow and cloud cover will
keep overnight temps more mild than recent nights. Lows are forecast
to only reach to the low to mid 40s.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Another sharp mid level trough will move east across the northern
Great Lakes on Monday, with an associated surface low deepening as
it moves across central Quebec. A trailing cold front will cross our
region form west to east during the afternoon. Broad large scale
ascent will continue across our region Monday in the DPVA regime
downstream of the approaching trough. An initial area of warm
advection and isentropic upglide in the morning will give way to
convergence along the advancing cold front by afternoon, with each
supporting several rounds of mainly light rain showers. Highs will
reach the mid to upper 50s in most locations, with lower 60s from
the Genesee Valley to Central NY. High temps will likely be reached
during the midday or early afternoon, with temperatures then falling
behind the cold front later in the afternoon.
Synoptic scale showers will end from west to east Monday evening
following the cold frontal passage. There will be a brief window of
scattered lake effect showers just behind the cold front Monday
evening across the western Southern Tier off Lake Erie, and through
a little longer period of Monday night east and southeast of Lake
Ontario. Increasing subsidence and dry air will end the very limited
lake response overnight. Lows will drop into the upper 30s to lower
40s in most locations, with mid 30s across higher terrain.
Tuesday high pressure will build into the Ohio Valley, with a ridge
extending into PA/NY. There may still be a slight chance of a lake
effect rain shower southeast of Lake Ontario in the morning,
otherwise it will be dry. Some lake effect clouds may linger east of
the lakes, but otherwise there should be at least some sunshine.
Expect highs in the lower 50s at lower elevations and upper 40s for
higher terrain.
Tuesday night a weak cold front will slowly settle into the region.
The cold front and associated mid level forcing will bring an
increase in clouds and the potential for a few scattered showers
overnight. Cooling temperatures aloft and deeper moisture will bring
increasing chances of lake effect rain showers east of the lakes
overnight. Lows will be in the lower 40s at lower elevations and
upper 30s across higher terrain, with the column staying warm enough
to support just rain even across higher elevations.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Another surge of cooler air will arrive Wednesday with the passage
of a secondary cold front during the morning. The cold front and
associated mid level trough will produce a few showers Wednesday,
with enhanced showers east and southeast of the lakes due to
increasing lake induced instability. Cold advection will increase
during the day, although the boundary layer should stay mild enough
to support mainly rain through late afternoon. Expect highs in the
upper 40s on the lake plains and low to mid 40s for higher terrain.
Chilly northwest flow will continue Wednesday night, with cold air
aloft supporting ongoing lake response. Northwest flow will favor
areas southeast of the lakes, mainly the Chautauqua Ridge off Lake
Erie and the Rochester area into the Finger Lakes off Lake Ontario.
The airmass will grow cold enough to allow for some wet snow to mix
in at lower elevations, with a possible change to all snow across
higher terrain. Northwest flow and a limited duration of deeper
moisture suggests any snow amounts would be very light across the
higher terrain. Lows will reach the mid 30s on the lake plains and
lower 30s for higher terrain, with some 20s across the North
Country.
Thursday a few lake effect rain or snow showers may continue into
the morning southeast of the lakes. High pressure building into the
area and the start of mid level warm advection will force this to
end by afternoon. High temperatures will stay in the 40s even at
lower elevations, and possibly only mid to upper 30s for the higher
terrain east of Lake Ontario.
A modest warming trend will arrive Friday and Saturday as the trough
reloads across the Upper Midwest. This will support highs back into
the 50s at the end of the week. Friday should stay mainly dry before
shower chances increase later Friday night and Saturday with the
approach of the next system. Both the GFS and ECMWF continue to
support another strong push of cooler air for next Sunday and Monday
as a trough digs back into the northeastern United States.
&&
.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
Low end VFR lake effect clouds continue east of both Great Lakes
early this morning with some high cirrus also spread over WNY
extending north from the Ohio Valley. Increasing southerly flow
today will work to lift these clouds northward, especially off Lake
Erie where a weak lake effect streamer may extend just inland off
the east end of the lake.
Expect any lake effect clouds to diminish by early afternoon,
leaving behind widespread VFR for the remainder of the afternoon
into the early evening which may include lingering thin high cirrus.
Increasing and lowering CIGs will then arrive across WNY ahead of a
cold/occluded front toward 06z Monday. These increase in CIGs will
expand east across CNY by 12z Monday with chances for showers
increasing ahead of the frontal system which will be just west of
WNY. MVFR/IFR cigs are forecast at KBUF/KJHW by 12z Monday. Some
LLWS is possible across the western Southern Tier close to 12z
Monday as a low level jet increases ahead of the front.
Outlook...
Monday...VFR/MVFR with rain showers likely.
Tuesday...Mainly VFR with a chance for rain showers late.
Wednesday...VFR/MVFR with a chance of rain showers.
Thursday...Mainly VFR.
&&
.MARINE...
Winds have backed to the southwest and weakened early this morning
in response to a ridge of high pressure extending north across the
eastern Great Lakes. Fair weather and sub-advisory winds/waves will
be found on the waters through today.
A cold front will pass across the region Monday, with southwest
winds ahead of the front increasing toward Small Craft Advisory
thresholds. Behind the cold front, these winds will veer to west and
northwest, with a potential for linger Small Craft Advisory
conditions persisting on Lake Erie but Gales possible on Lake
Ontario Monday night. Westerly winds will subside below potential
Gales on Tuesday but will likely support lingering Small Craft
Advisory conditons on the eastern Great Lakes through much of this
week.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Frost Advisory until 9 AM EDT this morning for NYZ007-012>014-
020-021.
MARINE...Gale Watch from Monday afternoon through late Monday night for
LOZ042>045-062>065.
&&
SYNOPSIS...Smith
NEAR TERM...Smith
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...Smith
MARINE...SmithHazardous weather outlook, Oct 13, 4:36 AM EDT, 23 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 436 AM EDT Sat Oct 13 2018 NYZ001>006-008-010-011-019-085-140845- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Lewis- Northern Erie-Genesee-Chautauqua-Southern Erie- 436 AM EDT Sat Oct 13 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-140845- Jefferson- 436 AM EDT Sat Oct 13 2018 ...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EDT SUNDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012>014-020-021-140845- Wyoming-Livingston-Ontario-Cattaraugus-Allegany- 436 AM EDT Sat Oct 13 2018 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-SLZ022-024-140845- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 436 AM EDT Sat Oct 13 2018 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-140845- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 436 AM EDT Sat Oct 13 2018 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. There is a chance of waterspouts today on Lake Ontario. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 4:39 PM EDT | Gale Warning | BUF | 36 hr | |
| Oct 14, 4:39 PM EDT | Small Craft Advisory | BUF | 5 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.